The Annals of Probability

Frechet Differentiability, $p$-Variation and Uniform Donsker Classes

R. M. Dudley

Full-text: Open access


Differentiability of functionals of the empirical distribution function is extended. The supremum norm is replaced by $p$-variation seminorms, which are the $p$th roots of suprema of sums of $p$th powers of absolute increments of a function over nonoverlapping intervals. Frechet derivatives often exist for such norms when they do not for the supremum norm. For $1 < q < 2$, classes of functions uniformly bounded in $q$-variation are universal and uniform Donsker classes: The central limit theorem for empirical measures holds with respect to uniform convergence over such a class, also uniformly over all probability laws on the line. The integral $\int F dG$ was defined by L. C. Young if $F$ and $G$ are of bounded $p$- and $q$-variation respectively, where $p^{-1} + q^{-1} > 1$. Thus the normalized empirical distribution function $n^{1/2}(F_n - F)$ is with high probability in sets of uniformly bounded $p$-variation for any $p > 2$, uniformly in $n$.

Article information

Ann. Probab., Volume 20, Number 4 (1992), 1968-1982.

First available in Project Euclid: 19 April 2007

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier


Primary: 60F17: Functional limit theorems; invariance principles
Secondary: 62G30: Order statistics; empirical distribution functions 26A42: Integrals of Riemann, Stieltjes and Lebesgue type [See also 28-XX] 26A45: Functions of bounded variation, generalizations

Wilcoxon statistics Riemann-Stieltjes integral L. C. Young integral


Dudley, R. M. Frechet Differentiability, $p$-Variation and Uniform Donsker Classes. Ann. Probab. 20 (1992), no. 4, 1968--1982. doi:10.1214/aop/1176989537.

Export citation